Format

Send to

Choose Destination
Contraception. 2000 Dec;62(6):305-9.

Timing of pain and bleeding after mifepristone-induced abortion.

Author information

1
Columbia University College of Physicians and Surgeons, New York, NY, USA.

Abstract

Previous studies of medical abortion with mifepristone and a prostaglandin have reported percentages of subjects who experience cramping and/or bleeding relative to prostaglandin use. This is the first analysis of cramping and bleeding onset patterns in subjects treated with low-dose (200 mg) mifepristone and 800 microg vaginal misoprostol at 24, 48, or 72 h after mifepristone. We analyzed the cramping and bleeding onset patterns in subjects up to 8 weeks pregnant who used 800 microg vaginal misoprostol at 24, 48, or 72 h after 200 mg of oral mifepristone. We collected data from subjects' symptom diaries and divided symptom onset into 3 categories: before misoprostol use, 0--12 h following misoprostol, and more than 12 h after misoprostol. Of the 2,302 subjects, cramping and bleeding onset data were available for 2,030 (88%) and 2,123 (92%), respectively. Across all groups, 230 (11%) experienced cramping and 445 (21%) experienced bleeding before misoprostol use. There was a significantly higher percentage of subjects who experienced early cramping and/or early bleeding between the three treatment groups, and this was related to the interval between mifepristone and misoprostol. In the 12 h following misoprostol administration, cramping and bleeding patterns were similar in the three groups. The longer subjects waited to insert misoprostol, the more likely they were to experience early cramping and/or bleeding. After misoprostol insertion, cramping and bleeding patterns are similar regardless of treatment group. Patients and providers cannot rely on symptom onset to predict treatment success.

PMID:
11239617
DOI:
10.1016/s0010-7824(00)00181-5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center